South Carolina, 2013Damaging Winds in South Carolina, June 18, 2013
June 18, 2013 · NWS CAE · 3 events in 3 counties and zones
Several multicell thunderstorm complexes produced wind damage taking down trees and powerlines in the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several multicell thunderstorm complexes produced wind damage taking down trees and powerlines in the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 18, 1:01 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 18, 1:01 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT TUE JUN 18 2013
.SYNOPSIS...
MOISTURE WILL REMAIN HIGH TODAY AND TONIGHT ASSOCIATED WITH A WEST
TO EAST ORIENTED FRONTAL ZONE. THE FRONT WILL BEGIN TO SHIFT A
LITTLE FARTHER SOUTH WEDNESDAY AND MOISTURE WILL DIMINISH
SOMEWHAT.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK LOW PRESSURE CONTINUES TO TRACK EASTWARD WITH A FRONTAL
BOUNDARY APPROACHING THE FORECAST AREA FROM THE NORTHWEST. VISIBLE
SATELLITE IMAGERY SHOWS SOME BREAKS IN THE OVER THE FORECAST AREA
WITH SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY APPROACHING THE
AUGUSTA AREA. EXPECT THE SHOWER AND THUNDERSTORM COVERAGE TO
INCREASE THROUGH THE AFTERNOON HOURS DUE TO THE DIURNAL HEATING
AND APPROACHING FRONT. MAIN CONCERN WITH THUNDERSTORMS REMAINS THE
POTENTIAL FOR HEAVY RAIN AS PWAT VALUES REMAIN AROUND 2 INCHES
FROM THE AFTERNOON THROUGH THE OVERNIGHT HOURS. FRONT WILL BE OVER
THE EASTERN PORTION OF THE FORECAST AREA BY DAYBREAK WITH SLIGHTLY
DRIER AIR BEGINNING TO MOVE INTO THE MID LEVELS. WITH CLOUDS
PERSISTING OVERNIGHT EXPECT LOW TEMPERATURES AROUND 70.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
UPPER TROUGH OVER THE REGION WEDNESDAY MOVES EAST BY THURSDAY AS
UPPER RIDGE STRENGTHENS OUT WEST BY THURSDAY NIGHT. SHORT WAVE DRAGS
A WEAK COLD FRONT THROUGH THE REGION WEDNESDAY. THE FRONT MOVES TO
THE SOUTH WEDNESDAY NIGHT AND ANOTHER QUITE WEAK SHORT WAVE DROPS
SOUTHWARD THURSDAY AND THURSDAY NIGHT. PLAN ON A 20-30 PERCENT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND A 20 PERCENT CHANCE
THURSDAY. EXPECT DIURNAL MAINLY LATE AFTERNOON AND EARLY EVENING
CONVECTIVE ACTIVITY. ALTHOUGH CAE AREA NOT OUTLOOKED FOR SEVERE
STORMS WEDNESDAY AFTERNOON...AFTERNOON SURFACE HEATING WITH TEMPERATURES
IN THE UPPER 80S TO NEAR 90 COULD CAUSE STEEPENING LAPSE RATES AND
CAUSE A FEW STRONG THUNDERSTORMS TO DEVELOP. ATMOSPHERE IS A
LITTLE DRIER WITH PWAT VALUES DOWN FROM 2.0 INCHES TODAY TO ABOUT
1.5 INCHES ON WEDNESDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT AS EAST COAST UPPER TROUGH
FRIDAY EXITS TO THE EAST AND UPPER RIDGE BUILDS ACROSS THE REGION
SATURDAY THROUGH TUESDAY. WITH UPPER RIDGE IN THE VICINITY...
TEMPERATURES SHOULD ON THE RISE. HIGHS UPPER 80S FRIDAY WILL
INCREASE TO THE LOWER 90S BY MONDAY AND TUESDAY. OVERNIGHT LOWS
ARE EXPECTED TO BE IN THE UPPER 60S TO AROUND 70. MAINLY DIURNAL
CONVECTIVE ACTIVITY DURING THE PERIOD AS EXPECT A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SO...FAIRLY
TYPICAL SUMMER-LIKE CONDITIONS AS THE SUMMER SOLSTICE APPROACHES.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MIX OF VFR AND MVFR EXPECTED THROUGH THE PERIOD.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SOUTH AND WEST OF THE TAF
SITES WITH IMPACTS AT AGS/DNL EXPECTED BETWEEN 18 AND 19Z.
THROUGH THE AFTERNOON HOURS THE FRONT WILL MOVE INTO THE AREA AND
GENERATE ADDITIONAL SHOWERS AND THUNDERSTORMS. HAVE INCLUDED TEMPO
GROUP FOR CAE/CUB/OGB BEGINNING AT 19Z. ACTIVITY WILL DIMINISH
WITH SUNSET...HOWEVER WITH THE FRONT ACROSS THE REGION SOME
SHOWERS WILL LINGER INTO THE OVERNIGHT. NEXT CONCERN IS POTENTIAL
FOR STRATUS AND FOG AFTER 19/06Z...HAVE INCLUDED MVFR FOR AGS/OGB
DURING THE EARLY MORNING AND SUNRISE HOURS. WITH SLIGHTLY DRIER
AIR MOVING IN FOG AND STRATUS WHICH DOES DEVELOP WILL ERODE
QUICKLY WITH CONDITIONS FROM 19/13Z THROUGH THE REMAINDER OF THE
PERIOD EXPECTED VFR.
NOTE...AGS ASOS HAS BEEN RETURNED TO SERVICE.
EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY AFTERNOON/EVENING
THUNDERSTORMS...AS WELL AS LATE NIGHT/EARLY MORNING FOG AND STRATUS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 4:21 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT TUE JUN 18 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
521 AM EDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. ALSO...VERY HEAVY RAINFALL WITH SOME OF THE
THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Jun 18, 2:17 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT TUE JUN 18 2013
SCZ027-030-035>037-182000-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
317 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...AIKEN...
CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 400 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 19 MILES WEST OF
WAGENER TO 7 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...LEESVILLE...LEXINGTON...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3337 8126 3367 8180 3409 8132 3390 8102
3385 8098 3383 8092 3381 8091 3381 8089
3365 8064 3341 8118 3344 8122 3339 8121
TIME...MOT...LOC 1917Z 239DEG 35KT 3370 8164 3342 8119Special weather statement, Jun 18, 3:00 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT TUE JUN 18 2013
SCZ022-027-028-031-037-182045-
CALHOUN-KERSHAW-LEXINGTON-RICHLAND-SUMTER-
400 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...
LEXINGTON...RICHLAND...CALHOUN AND SUMTER COUNTIES THROUGH 445 PM
EDT...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GILBERT TO 9 MILES
EAST OF GASTON TO 10 MILES SOUTH OF EASTOVER...MOVING NORTHEAST AT 25
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...
FOREST ACRES...GASTON...IRMO...LEXINGTON...OAK GROVE...PINE RIDGE...
RED BANK...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...SUMTER...WEST
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3362 8068 3380 8100 3382 8152 3422 8115
3419 8062 3402 8030
TIME...MOT...LOC 2000Z 218DEG 23KT 3389 8134 3387 8093
3375 8070Special weather statement, Jun 18, 3:52 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT TUE JUN 18 2013
GAZ040-SCZ018-020>022-025>029-031-036-038-182130-
CLARENDON-EDGEFIELD-FAIRFIELD-KERSHAW-LEE-LEXINGTON-LINCOLN-
MCCORMICK-NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
452 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...FAIRFIELD...KERSHAW...LEE...LEXINGTON...MCCORMICK...
NEWBERRY...RICHLAND...SALUDA...SUMTER...CLARENDON AND ORANGEBURG
COUNTIES THROUGH 530 PM EDT...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ACROSS THE NORTHERN SAVANNAH RIVER
VALLEY...AND ACROSS THE NORTHERN AND EASTERN MIDLANDS. THE
INDIVIDUAL THUNDERSTORMS ARE MOVING EAST TO NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...DENTSVILLE...IRMO...LUGOFF...
MANNING...MCCORMICK...MILLWOOD...MULBERRY...NEWBERRY...PROSPERITY...
SALUDA...SOUTH SUMTER...SUMMERTON...SUMTER...WHITMIRE...WINNSBORO AND
LINCOLNTON...
PREPARE NOW FOR THE POSSIBILITY OF THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON AREA LAKES.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3408 8247 3407 8233 3398 8230 3396 8202
3413 8188 3430 8190 3453 8165 3445 8154
3452 8143 3449 8068 3435 8017 3416 8015
3402 7994 3383 7990 3354 8007 3328 8041
3391 8054 3408 8097 3374 8255 3397 8265
TIME...MOT...LOC 2049Z 214DEG 24KT 3417 8189 3424 8092
3396 8027 3344 8019Thunderstorm Wind, Saluda
- When
- June 18, 4:26 PM EST to 4:30 PM EST
- Where
- Saluda County, 1.5 mi NNW of Dennis Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.090, -81.730
Sheriff reported trees down at Hickory Grove Road and Andrew Coleman Road in the Hickory Grove subdivision.
Thunderstorm Wind, Lexington
- When
- June 18, 4:50 PM EST to 4:54 PM EST
- Where
- Lexington County, 4.18 mi N of Ella
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.130, -81.420
Public reported trees down on Smallwood Road and on Dreher Island Road.
Thunderstorm Wind, McCormick
- When
- June 18, 6:21 PM EST to 6:25 PM EST
- Where
- McCormick County, 1.85 mi ESE of Bordeaux
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -82.390
Dispatch reported trees down on Huguenot Pkwy at Jacque Circle and on Hwy 28 at Taylor Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in North Carolina, June 18, 2013$151,000 · EF0 · 3 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 18, 2013EF1 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 446907, 446908, 446909.